[Skip to Navigation]
Article
July 1959

Lichen Planus-like Eruption Caused by Color Developer

Author Affiliations

New York

From the Department of Dermatology and Syphilology of the New York University Post-Graduate School (Dr. Marion Sulzberger, Chairman) and the Service of Dermatology and Syphilology of Bellevue Hospital (Dr. Frank C. Combes, Chief of Service).

AMA Arch Derm. 1959;80(1):81-86. doi:10.1001/archderm.1959.01560190083012
Abstract

The development of lichen planus-like eruptions following medications is common. Gold, arsenic, and quinacrine (Atabrine) are capable of eliciting this type of cutaneous reaction. The lichen planus-like eruptions discussed in this paper appear to differ from those previously reported in that they developed after external exposure to a chemical agent which was not a drug.

On Feb. 5, 1958, I had the opportunity of examining a patient presenting an extensive eruption, with residual pigmentation of the hands, forearms, neck, and face. It consisted of pinhead-sized, flat, shiny papules, clinically suggestive of lichen planus. A biopsy confirmed this diagnosis. This patient was engaged in processing color film in a plant in New York City, and he attributed the eruption to his work. Since the diagnosis of lichen planus had been confirmed by histologic examination, the disease was not initially considered as of occupational nature. However, within two months,

×